Minnesota, 2019

Hail and Damaging Winds in Minnesota, July 15, 2019

July 15, 2019 · NWS FGF · 12 events in 5 counties and zones

A cold front moved across northwest Minnesota during the late morning and afternoon of the 15th. Ahead of the front, temperatures ranged in the mid to upper 80s, with dew points mainly in the 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front moved across northwest Minnesota during the late morning and afternoon of the 15th. Ahead of the front, temperatures ranged in the mid to upper 80s, with dew points mainly in the 70s. The thunderstorms quickly formed into a line that tracked through the Lake of the Woods region, producing multiple damaging wind reports. Some storms did form further south, with one tracking across southern Otter Tail County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 15, 8:54 AM CST, 21 minutes earlier.

Area forecast discussion, Jul 15, 8:54 AM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
954 AM CDT Mon Jul 15 2019

.UPDATE...
Issued at 954 AM CDT Mon Jul 15 2019

Storms have been firing along a boundary in the northern Red River
Valley. Most of the CAPE is elevated and shear is not impressive
at 20 kts. However, will have to continue to watch as the boundary
moves eastward and the environment improves. Bumped up POPs in the
north and northeastern counties during the next few hours for the
elevated non-severe storms moving through.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 353 AM CDT Mon Jul 15 2019

Water vapor loop indicated a short wave trough over central MT into
SASK. The short wave will move across the forecast area late morning
or early afternoon. Radar indicated thunderstorms north of BIS and
was moving to the east about 40 mph. System has stayed together so
far this morning. Will add low pops for the morning over eastern ND.

Another weak short wave was located over eastern OR. Short will move
cross the forecast area this afternoon and evening and produce a
threat for storms

Another short wave is forecast to approach the area Tue afternoon.

.LONG TERM...(Tuesday night through Sunday)
Issued at 353 AM CDT Mon Jul 15 2019

Not seeing a whole lot of change in the long term at this point. The
near zonal pattern over the Northern Plains looks to remain in
place. As the forecast has mentioned for days, periodic disturbances
will move through the flow, bringing with them chances for showers
and thunderstorms. Pretty hard to time these, and although most days
mention a chance of thunder, it will not be constantly wet.
Available moisture has been pretty deep lately, so any storms that
do form have the potential to drop heavy rain. WPC coordinated a
large marginal risk area for excessive rainfall Wednesday into
Wednesday night, that includes this FA.

Temperatures throughout the period look to remain near to just a bit
above normal. The rich moisture in place continues to result in very
warm overnight lows as well. The 00Z operational models are hinting
at a closed 500mb low moving eastward along the Canadian border late
in the period, although agreement between them is poor. If this does
happen, it would bring a pattern change toward the upcoming weekend.
Will have to see what later model runs show.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 655 AM CDT Mon Jul 15 2019

Mostly VFR conditions were across the area. Patchy fog was at
Cavalier and Valley City ND. The light fog should dissipate
shortly.VFR conditions are expected for today and tonight across
the area except near thunderstorms.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...JH
LONG TERM...Godon
AVIATION...JH
Hazardous weather outlook, Jul 15, 5:37 AM CST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
637 AM CDT Mon Jul 15 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ039-049-052-053-161145-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Cass-Ransom-Sargent-
Richland-
637 AM CDT Mon Jul 15 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are possible across northwest
Minnesota. The best area for severe weather will be over north
central Minnesota. The main hazards over north central Minnesota
will be large hail up to ping pong ball size and damaging wind
gusts up to 75 mph. Isolated tornadoes are also possible. Very
heavy rainfall is also possible with the storms. Expect storms to
develop after 3 pm CDT and should end by late evening.

The Maple River near Mapleton, the Sheyenne River near Harwood,
and several points along the Red River mainstem between Fargo and
Grand Forks remain high due to the recent rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorms are possible throughout the rest of the
week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

NDZ006>008-014>016-024-026>030-038-054-161145-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Western Walsh County-
637 AM CDT Mon Jul 15 2019

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms can be expected for today.

The Maple River near Mapleton, the Sheyenne River near Harwood,
and several points along the Red River mainstem between Fargo and
Grand Forks remain high due to the recent rainfall.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorms are possible throughout the rest of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JH

In the hours before

Local storm report, Jul 15, 7:56 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
856 AM CDT MON JUL 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     HAIL             3 W EDINBURG            48.50N 97.93W
07/14/2019  E0.88 INCH       Walsh              ND   PUBLIC

&&

JR
Special weather statement, Jul 15, 8:20 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
920 AM CDT Mon Jul 15 2019

MNZ001-004-007-008-013-NDZ016-027-151445-
East Marshall MN-Pennington MN-Kittson MN-West Polk MN-
West Marshall MN-Eastern Walsh County ND-Grand Forks ND-
920 AM CDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL...NORTHWESTERN
POLK...NORTHWESTERN PENNINGTON...NORTHEASTERN GRAND FORKS AND
SOUTHEASTERN WALSH COUNTIES UNTIL 945 AM CDT...

At 919 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Donaldson to near Manvel. Movement was
east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Warren, Stephen, Argyle, Newfolden, Alvarado, Manvel and Oslo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4854 9617 4796 9645 4796 9648 4790 9648
      4786 9650 4801 9735 4855 9708
TIME...MOT...LOC 1419Z 282DEG 40KT 4853 9693 4800 9721

Lee
Special weather statement, Jul 15, 8:43 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
943 AM CDT Mon Jul 15 2019

MNZ001-007-008-013-151515-
East Marshall MN-Pennington MN-West Polk MN-West Marshall MN-
943 AM CDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...NORTHWESTERN POLK AND
WESTERN PENNINGTON COUNTIES UNTIL 1015 AM CDT...

At 943 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Englund to near Tabor. Movement was east
at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Thief River Falls, Warren, Argyle, Newfolden, Middle River, St.
Hilaire and Viking.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4854 9590 4796 9611 4796 9625 4802 9707
      4854 9682
TIME...MOT...LOC 1443Z 264DEG 40KT 4852 9668 4803 9691

Lee
Special weather statement, Jul 15, 9:14 AM CST, 1 minute before
Special Weather Statement
National Weather Service Grand Forks ND
1014 AM CDT Mon Jul 15 2019

MNZ001-004-005-007-008-013-151600-
East Marshall MN-Pennington MN-Kittson MN-West Polk MN-Roseau MN-
West Marshall MN-
1014 AM CDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...NORTH CENTRAL POLK...
SOUTHEASTERN KITTSON...SOUTHWESTERN ROSEAU AND PENNINGTON COUNTIES
UNTIL 1100 AM CDT...

At 1013 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Leo to 6 miles south of
Carpenters Corner. Movement was east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Thief River Falls, Karlstad, Greenbush, Newfolden, Middle River, St.
Hilaire and Grygla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4872 9558 4854 9558 4854 9560 4841 9561
      4836 9559 4793 9559 4794 9571 4796 9571
      4796 9590 4805 9669 4873 9658
TIME...MOT...LOC 1513Z 271DEG 35KT 4871 9639 4806 9648

Lee

The radar

The Fargo/Grand Forks radar (KMVX), 85 km away, was scanning. The volume nearest the first event began at 15:14 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
July 15, 9:15 AM CST
Where
Marshall County, Warren
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.200, -96.770

Large tree branches and several sections of fencing were blown down.

Thunderstorm Wind, Marshall

When
July 15, 9:40 AM CST
Where
Marshall County, 0.69 mi S of Newfolden
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.360, -96.330

A few large tree branches were blown down.

Thunderstorm Wind, Roseau

When
July 15, 10:06 AM CST
Where
Roseau County, 2.38 mi WSW of Fox
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
48.820, -95.930

Several small trees and an old large tree were snapped in shelterbelts.

Thunderstorm Wind, Roseau

When
July 15, 10:20 AM CST
Where
Roseau County, 1.54 mi WSW of Winner
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
48.590, -95.460

Several trees were blown down at a campsite.

Thunderstorm Wind, Beltrami

When
July 15, 10:25 AM CST
Where
Beltrami County, 4.42 mi SW of Carmel
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
48.230, -95.510

A few trees were snapped or uprooted in a shelterbelt.

Thunderstorm Wind, Lake of the Woods

When
July 15, 10:44 AM CST
Where
Lake of the Woods County, 11.46 mi WNW of Faunce
Measured
65 kt (75 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
48.680, -95.170

Six trees were blown down along the Roosevelt-Norris Camp road.

Funnel Cloud, Lake of the Woods

When
July 15, 10:55 AM CST
Where
Lake of the Woods County, 3.45 mi S of Lude
Reported by
State Official
Coordinates
48.920, -94.930

A brief funnel was reported.

Thunderstorm Wind, Lake of the Woods

When
July 15, 11:10 AM CST
Where
Lake of the Woods County, 0.83 mi SSE of (Bde)baudette Intl A
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
48.710, -94.590

A few large poplar trees were snapped.

Thunderstorm Wind, Beltrami

When
July 15, 11:25 AM CST
Where
Beltrami County, 4.82 mi ESE of Ponemah
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
48.000, -94.830

A few large tree branches were blown down along the northeast shore of Lower Red Lake.

Thunderstorm Wind, Beltrami

When
July 15, 11:59 AM CST
Where
Beltrami County, 4.74 mi SSE of Waskish Muni Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.090, -94.470

Trees were blown down across Minnesota highway 72.

Hail, Otter Tail

When
July 15, 2:22 PM CST
Where
Otter Tail County, 3.66 mi SW of Axel
Measured
1 in hail
Reported by
Public
Coordinates
46.160, -95.720

Dime to quarter sized hail fell across central Eagle Lake Township, along with very heavy rain.

Hail, Otter Tail

When
July 15, 2:32 PM CST
Where
Otter Tail County, 2.49 mi WNW of Urbank
Measured
0.75 in hail
Reported by
Public
Coordinates
46.140, -95.570

Dime size hail and 2.01 inches of rain fell near Inspiration Peak.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828572, 828573, 828574, 828575, 828576, 828577, 828578, 828579, 828580, 828581, 828582, 828583.